Wyoming, 2016

Hail in Wyoming, August 26, 2016

August 26, 2016 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed over the south end of the Absaroka Range in a well-known convergence zone and moved east-southeast across Hot Springs County. There were many reports of accumulating small hail as the storm tracked through Missouri Flat and eventually Thermopolis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed over the south end of the Absaroka Range in a well-known convergence zone and moved east-southeast across Hot Springs County. There were many reports of accumulating small hail as the storm tracked through Missouri Flat and eventually Thermopolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 26, 10:10 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 26, 10:10 AM MST, 3 hours 52 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1110 AM MDT FRI AUG 26 2016

.SHORT TERM...Today Through Sunday Night

A trough axis continues to move through the area this morning, with
some continued shower and thunderstorm activity anticipated across
the eastern half of the state. A drier west-northwest flow will
develop over the area late tonight to help taper off remaining
shower activity.

A shifting flow is then anticipated over the area through the
weekend as a ridge develops over the state. Widespread dry
conditions are anticipated across the state. Temperatures will be
able to warm under the current pattern. Periods of gusty wind may be
possible across southern and western Wyoming on Saturday afternoon.
The combination of dry conditions, warming temperatures, and gusty
wind may increase fire weather behavior for areas impacted with the
stronger wind. Stay tuned for updates regarding this potential
weekend threat.

.LONG TERM...Monday Through Friday

Synopsis...Dry weather with above normal temperatures and generally
light wind are expected Monday and Tuesday.  Southwest flow will
bring chances of showers and thunderstorms across the west and south
Wednesday through Friday.  Southwest winds will increase Wednesday
through Friday bringing elevated fire weather conditions to portions
of south and central Wyoming.  A cooling trend is expected toward
the end of the week.

Discussion...The synoptic pattern to start this period on Monday
features a ridge across the east central Pacific, upper trough off
the west coast, and broad ridge from the Rockies across the southern
and central U.S.  Upper trough is expected dig along the west coast
through Thursday with upper ridge amplifying across the central U.S.
in response.  Deterministic runs of the GFS and ECMWF continue to be
more progressive moving west coast trough inland than their ensemble
means, but have trended slower.

Backing flow is shown to draw up some sub-tropical moisture into
southern Wyoming by Wednesday, while SW flow ejects a series of
shortwaves NE across the Intermountain West into the northern
Rockies.  Thus, low chances of showers and thunderstorms expand
across the south and west Wednesday through Friday while most of
central Wyoming is expected to be under the influence of drier SW
flow.  Lee side trough will be a surface feature Wednesday through
Friday with breezy conditions expected across Sweetwater, SE Fremont
and Natrona counties along with elevated to possibly critical
fire weather conditions.

&&

.AVIATION.../18Z ISSUANCE/

Isolated to locally scattered convection is expected this afternoon
across the entire area with the best shot for thunderstorms along and
east of the Divide. Winds will generally be light except for gusty
and erratic winds to 35KT associated with thunderstorms. Convection
is expected to dissipate by 06Z Saturday. VFR conditions are expected
except for brief MVFR/IFR conditions in fog or convection. Mountain tops
will occasionally be obscured. Mainly VFR conditions are expected during
the day Saturday.

&&

.FIRE WEATHER...

Lingering showers and thunderstorms will be found today, as a wave
of low pressure works its way through the remainder of the state.
Gusty wind and small hail may be possible with any storm development
today. A drier flow is expected behind the exit of this
system...with dry and warming conditions generally anticipated this
weekend. The opportunity for some afternoon gusty wind will be found
across southern and western Wyoming Saturday afternoon. This may
increase fire behavior across portions of the state, though this
situation will continue to be monitored.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Branham
LONG TERM...AEM
AVIATION...WM/Lipson
FIRE WEATHER...Branham
Hazardous weather outlook, Aug 26, 12:54 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MDT FRI AUG 26 2016

WYZ001>020-022>030-271100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
154 PM MDT FRI AUG 26 2016

...FIRE WEATHER WATCH FOR MUCH OF CENTRAL AND WESTERN WYOMING IN
EFFECT FROM 12 NOON SATURDAY THROUGH 8 PM SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ANTICIPATED THROUGH THE DAY...WITH
COVERAGE STEADILY INCREASING THIS AFTERNOON. GUSTY WIND...HEAVY
RAIN...AND SMALL HAIL WILL BE POSSIBLE WITH STORMS TODAY. LIGHT
SNOW WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WARM...DRY AND WIND CONDITIONS WILL BE PRESENT ACROSS
SOUTHERN AND WESTERN WYOMING. THIS MAY RESULT IN ELEVATED TO
POSSIBLY CRITICAL FIRE WEATHER CONDITIONS.

WEDNESDAY AND THURSDAY...SLIGHT CHANCES OF THUNDERSTORMS SOUTH AND
WEST. BREEZY AND WARM CONDITIONS WILL BRING ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE SOUTH AND CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES AND WIND GUSTS
OVER 45 MPH.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 26, 12:48 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
148 PM MDT FRI AUG 26 2016

WYZ005-007-262015-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
148 PM MDT FRI AUG 26 2016

...SPECIAL WEATHER STATEMENT...

AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
NORTH OF ANCHOR DAM...OR 27 MILES SOUTH OF MEETEETSE...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE LIKELY WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LEGEND ROCK STATE PETROGLYPH SITE AROUND 210 PM MDT.
  HAMILTON DOME AROUND 215 PM MDT.

LAT...LON 4384 10840 4360 10853 4375 10888 4376 10888
      4377 10889 4379 10889 4378 10886 4381 10886
      4382 10882 4383 10883 4384 10882 4384 10885
      4387 10883
TIME...MOT...LOC 1946Z 292DEG 17KT 4377 10878

LIPSON
Special weather statement, Aug 26, 1:23 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
223 PM MDT FRI AUG 26 2016

WYZ005-007-262045-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
223 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 245 PM MDT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILTON DOME...OR 14 MILES WEST OF THERMOPOLIS...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND
  245 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOT SPRGS COUNTY
THERMOPOLIS AIRPORT AND THE HOT SPRINGS COUNTY FAIRGROUNDS...

LAT...LON 4364 10865 4381 10857 4380 10802 4347 10816
TIME...MOT...LOC 2021Z 288DEG 26KT 4370 10850

LIPSON

The radar

The Riverton/Lander radar (KRIW), 68 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hot Springs

When
August 26, 2:02 PM MST
Where
Hot Springs County, 0.51 mi WSW of Thermopolis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.647, -108.210

Hail up to the size of nickels was reported in Thermopolis. Most of the hail was pea-sized and it accumulated up to an inch deep in some places.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646176.